Hail, Nodaway
- When
- June 28, 4:45 PM CST to 4:49 PM CST
- Where
- Nodaway County, 2.32 mi SSE of Pickering
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.420, -94.810
On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36. The strongest damage was located in Harrison County where some low-end EF-1 damage to a residence occurred. Otherwise, the damage was confined to tree damage to rural parts of Harrison, Gentry, and Nodaway Counties. Heavy rain and slow movement of the complex contributed to some flash flooding across northern Missouri. There were no known injuries with this evening's event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 2:12 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 312 PM CDT Wed Jun 28 2017 .Discussion... Issued at 310 PM CDT WED JUN 28 2017 Deepening surface trough over the western High Plains has made for a tight surface pressure gradient over the Central Plains and the Mid- Lower Missouri River Valley. Gusty southerly winds have responded through the day to the tightening gradient and have persisted in the 20 to 30 mph range, with gusts approaching 40 mph. This has caused a nice moistening of the lower atmosphere over northern Missouri and southern Iowa, and primed the area for robust convective development later this evening, likely in the next hour or two. Visible satellite imagery indicates some agitated and deepening cumulus in the vicinity of a subtle boundary characterized by surface wind shift of around 20-30 degrees in southern Iowa and northern Missouri. Hi-res models indicate scattered to numerous thunderstorms oriented SW to NE through northern Missouri and southern/central Iowa later this afternoon and this evening. Despite surface winds being a bit veered (south/southwest) good veering-with-height through 500 mb where flow is out of the west/northwest around 50 kts is creating a wind profile conducive to high shear. The aforementioned warm/moist surface, beneath fairly steep low/mid level lapse rates is yielding ML CAPE values in the 3000 to 3500 J/kg range. Deep layer shear values approaching 40 kts across the area will combine with the high instability to bring an environment conducive to supercellular development. Initial development should be semi-discrete, but due to storm coverage, interference could diminish tornado concerns and on a larger scale perhaps the overall organization of any storm that forms. Expect upgrowth to a MCS, which will bring more of a wind threat and heavy rain threat to northern Missouri. In the meantime, with semi-discrete convection all hazards would be possible with large hail and strong winds being the primary concerns. One thing to consider with this event would be the potential for some mesovortex tornadoes after sunset across the area. Significant Tornado Parameter will max out in the 3 to 5 range, and that's being driven by 0-1 SRH values remaining in the 200 to 300 m2/s2 range after dark. Even with upscale growth there will still be ample low level shear to produce an embedded tornado or two within the MCS activity. By Friday morning the bulk of the activity will be off to the east, but another round of thunderstorms will be possible later in the morning hours as a shortwave trough glides through the area. These morning showers should be subsevere, but an isolated severe hailstone could form with this activity. That will then set the stage for another round of severe thunderstorms on Friday, generally along a boundary which will set up in northeast Kansas and southeast Nebraska. Once again, given good instability and shear parameters on Thursday afternoon severe storms should form in the afternoon with all hazards possible once again, mainly large hail and damaging winds. These storms should be a little further south than the round on Wednesday, which will put the KC Metro area in play for some of the stronger storms. The best chance for widespread severe storms will be late in the evening and overnight Thursday once the cold front pushes through the area. Expect this activity to be more of a wind and hydro threat to the KC Metro and areas of Missouri south of the Missouri River through early Friday morning. The early part of the weekend should be fairly calm and cooler, or at least drier as the area comes under the influence of the surface ridge that noses in Friday night. Through the rest of the weekend and into early next week there will be off-and-on chances for showers and thunderstorms across the area as the mid level flow remains zonal and active and the lower levels reload with warm and moist air. By mid week large scale ridging will dominate the upstream region, which will cause temperatures to be on the increase through mid week. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1219 PM CDT WED JUN 28 2017 Gusty winds will continue through the day before gradually tapering off through the evening hours. Some scattered thunderstorms will form across northeast Kansas and northern Missouri. These storms should remain well north of the KMKC/KMCI/KIXD terminals, but could impact KSTJ in the 22z to 01z time frame. Another round of thunderstorms is possible early to mid morning on Thursday. This round would be more likely to impact the terminals, but confidence in timing/location is still on the low to medium side. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Leighton
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 451 AM CDT Wed Jun 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 451 AM CDT Wed Jun 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible across northeastern Kansas and northern missouri this morning however, these storms are not expected to be severe. If skies can clear out late this afternoon/evening across northern Missouri, severe storms capable of producing large hail, damaging winds and even a isolated tornado will be possible. The main round of storms is expected to affect the area tonight into the overnight hours as a line of storms drops south out of Iowa into northern Missouri and northeastern Kansas. the main threat with this round of storms will be for severe winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe storms will again be possible on Thursday across the entire outlook area. Strong damaging winds,large hail and even a isolated tornado will be possible. In addition, localized heavy rain will also be possible this afternoon through Friday. The heaviest rains are expected to fall over northern Missouri where 3 to 5 inches of rain will be possible. This may result in localized flash flooding as well as river and stream flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 418 PM CDT WED JUN 28 2017 MOZ002-282145- Nodaway MO- 418 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL 445 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over Braddyville, or 17 miles northwest of Maryville, moving northeast at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Clearmont, Elmo and Braddyville. A tornado watch remains in effect until 1000 PM CDT for northwestern Missouri. LAT...LON 4058 9491 4057 9482 4048 9510 4058 9517 TIME...MOT...LOC 2117Z 240DEG 40KT 4055 9506 Blair
The Omaha radar (KOAX), 165 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
10 hail, 10 thunderstorm wind, 5 flash flood, 4 tornado, 3 flood. Local standard time, as filed.
Power poles were snapped near Worth.
Heavy damage to outbuildings was reported.
A weak tornado formed in eastern Gentry County, then moved into Harrison County where it ultimately did some EF-1 damage to some structures in rural Harrison County. The extent of the damage in Gentry County was limited to tree damage in rural areas.
This tornado is a continuation of the tornado that moved out of Gentry County. This tornado moved through mainly rural parts of Harrison County, where it produced mostly damage to trees. There was a structure west of Bethany that sustained some EF-1 damage. Otherwise the damage was EF-0 with this tornado across the county.
A storm chaser reported a 60 mph wind gust.
Numerous large trees were down between Mill Grove and Tindall.
A Missouri Mesonet station near Unionville recorded a 79 mph wind gust with thunderstorms moving through the area.
A weak tornado formed near Maryville, but caused little to no damage outside of some tree damage in rural Nodaway County.
A weak tornado formed in rural Gentry County, but produced little to no damage outside of some tree damage.
Emergency Management reported 6 inches of water running over HWY 69 near Bethany.
Highway FF south of Martinsville was impassible due to high water.
Numerous large trees were down near La Plata due to strong thunderstorm winds.
Fire in Coffey reported 60 mph wind, concurrent with 2.5 inch hail.
Multiple large trees were broken as a result of strong thunderstorm winds.
Fire department near Lock Springs reported 60 mph wind.
There were several reports of trees and power poles down across Trenton.
A prolonged flash flooding event took place across much of Nodaway County on the evening of June 28. Numerous roads across the county were closed, and at least one water rescue was performed near Maryville. At one point a herd of cattle were reported floating across HWY 136. The current well-being of the cattle is unknown.
There were reports of numerous flooded roadways in Bethany, as well as water entering the basement of Harrison County Community Hospital.
Several roads in Albany were flooded, including a closure of HWY 136 across the northside of town due to running water over the roadway.
A vehicle ran off the roadway along HWY B when it encountered flooded roadway. He crashed the vehicle, but was rescued without injury.
Highways W and WW were closed near Hickory Creek due to water over the roadway.
Water was over Highway VV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710647, 710662, 710648, 710649, 710663, 710677, 710679, 710650, 710651, 710670, 710664, 710652, 710671, 710654, 710674, 710675, 710614, 710615, 710656, 710665, 710672, 710658, 710668, 710659, 710673, 710669, 710617, 710622, 710627, 710642, 710643, 710646.